Home|Journals Follow on Twitter| Subscribe to List

Directory for Medical Articles
 

Open Access

Original Article

J Liaquat Uni Med Health Sci. 2012; 11(1): 34-38


Frequency of Various Clinical and Electrocardiac Manifestation in Patients with Acute Organophosphorous Compound (OPC) Poisoning

Manzoor Ali Lakhair, Muzafar Ali Shaikh, Santosh Kumar, Zafarullah, Roohi Bano, Bhuvnesh Kumar Maheshwari.

Abstract
BACKGROUND: Worldwide, OPC are the most widely used insecticides in developing countries
like Pakistan, where agriculture is the main occupation and easily available everywhere, therefore,
the OPC poisoning is very common. WHO recently reports that pesticides poisoning occurs
about 3 million/year with mortality > 3 lac/year and 99% belong to developing countries.
OBJECTIVE: To determine the frequency of various clinical and electrocardiac manifestation in
OPC poisoning.
METHODOLOGY: Prospective observational study, conducted from Dec 2008 to April 2010 in
Department of Medicine and Intensive Care Unit (ICU) at Liaquat University of Medical & Health
Sciences, Jamshoro / Hyderabad.
RESULTS: Out of 70 adult patients, 28(40%) were males and 42(60%) were females. The nature
of OPC poisoning was suicidal in 58 (82.86%) and accidental/incidental in 12 (17.14%). There
were 43 (61.43%) farmers, 21 (30%) house-workers and 6 (8.57%) college students. There was a
high ratio of insecticides (Melathion, Parathion, and Mite/rat House fly killer Carbamates) by ingestion/
inhalation route. The cardiac manifestations were Sinus Tachycardia in 20(28.6%), Non
Cardiac Pulmonary Edema and Sinus Bradycardia 15(21.4%) each, Hypertension in 13(18.6%)
and Hypotension in 07(10%). Common ECG changes noted in our study were prolonged QTc –
interval among 28(40%), prolonged P-R interval in 11(15.7%), atrial fibrillation, ventricular Tachycardia
and extra systole were found as; 06 (8.6%), 05 (7.1%) and 05 (7.1%) respectively. Common
neurological findings were flaccid paralysis in 28(40%) patients with respiratory muscle
involvement in 10 cases, delirium in 11(17.5%), impairment of consciousness in 8(11.4%), and
extrapyramidal features, fasciculation’s, convulsions, and cranial nerve involvement were in 6
(8.6%), 5(7.1.%), 7(10%) and 5(7.1%) respectively.
CONCLUSION: In routine hospital practice, the suicidal cases are very common due to acute
OPC poisoning. Many cases are hospitalized with critical condition with predominant involvement
of cardiac and neurological features. Early diagnosis with appropriate treatment with specific
antidots and ICU management can minimize the fatal consequences of OPC poisoning. It is
further recommended that more studies are required to provide awareness regarding this important
public health problem.

Key words: OPC, Poisoning, Suicide, Cardiac and neurological manifestations



Share this Article


Advertisement
American Journal of Research in Medical Sciences

SUBMIT YOUR ARTICLE NOW


ScopeMed.com
ScopeMed Home
Follow ScopeMed on Twitter
BiblioCAM
Author Tools
eJPort Journal Hosting
About ScopeMed
License Information
Terms & Conditions
Privacy Policy
Contact Us

The articles in Scopemed are open access articles licensed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License (https://creativecommons.org/licenses/by-nc-sa/4.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
ScopeMed is a Database Service for Scientific Publications. Copyright © ScopeMed® Information Services.
Scopemed Buttons